Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Houston/Galveston, TX

October 24, 2018Brazoria County, Galveston County, Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Oct 24, 2018, 7:45 PM CDT for Brazoria County, Galveston County, Harris County, Texas. It was in force for 90 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2018, 7:45 PM CDT (00:45 UTC)
Expired
Oct 24, 2018, 9:15 PM CDT
In force
90 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 8 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:00 PM CDTFLASH FLOOD3 W Santa Fe, TXCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3 W SANTA FE FOR TIME. SNAPCHAT SNAPMAP SHOWS WATER RIGHT UP TO A HOME NEAR SANTA FE.
Oct 24, 8:10 PM CDTFLASH FLOODN Dickinson, TXFLOODED ROADWAYS: HIGHWAY 3 AT HUGHES RD, I-45 AT HUGHES RD (FEEDER ROAD), FM 517 AT MAPLE
Oct 24, 8:32 PM CDTFLASH FLOOD2 Ene Dickinson, TXCITY EM REPORTS WATER NEAR HOMES IN THE NICHOLSTONE SUBDIVISION.
Oct 24, 8:41 PM CDTFLASH FLOOD1 Wnw Dickinson, TXDICKINSON POLICE REPORTS FLOODED CARS ON FROSTWOOD CIRCLE, WITH WATER COVERING THE STREET AND ENCROACHING ON YARDS.
Oct 24, 8:50 PM CDTFLASH FLOODN Santa Fe, TXCASTLE STREET FLOODED WITH SEVERAL CARS FLOODED
Oct 24, 9:00 PM CDTFLASH FLOODN League City, TXWATER ON DEER RIDGE DR IS UP TO THE SIDEWALKS.
Oct 24, 9:15 PM CDTFLASH FLOODN Dickinson, TXDICKINSON BAYOU IS OUT OF BANKS AND PART OF HIGHWAY 3 IS UNDER WATER.
Oct 24, 9:20 PM CDTFLASH FLOOD3 W Santa Fe, TXSNAPCHAT SNAPMAP SHOWS WATER RIGHT UP TO A HOME NEAR SANTA FE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS54 KHGX 250045
FFWHGX
TXC039-167-201-250215-
/O.NEW.KHGX.FF.W.0034.181025T0045Z-181025T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
745 PM CDT WED OCT 24 2018

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Galveston County in southeastern Texas...
  East central Brazoria County in southeastern Texas...
  Southeastern Harris County in southeastern Texas...

* Until 915 PM CDT.

* At 742 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen and another inch or so of rain will be 
  possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Southeastern Pasadena, League City, Texas City, La Porte,
  Dickinson, La Marque, Santa Fe, Seabrook, Webster, Hitchcock,
  Kemah, eastern Clear Lake, Nassau Bay, Taylor Lake Village, El
  Lago, Shoreacres, Clear Lake Shores, Hillcrest, Liverpool and
  Morgan's Point.

LAT...LON 2960 9479 2911 9512 2913 9537 2968 9505

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 7:01 PM CDT, 44 minutes earlier.

Area forecast discussion, Oct 24, 7:01 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
701 PM CDT Wed Oct 24 2018

.AVIATION...
Showers and light rain continue across most of the terminals this
evening, with isolated thunder embedded south of I-10 at LBX,
GLS, and HOU. Short term guidance shows a clearing line with the
passing of the upper level disturbance starting in the western TAF
sites around 07-09Z and clearing most terminals by 10-13Z. IFR
ceilings and visibilities will be possible overnight, with some
potentially lowering to LIFR criteria at our more vulnerable
sites. These ceilings and visibilities will stick around through
most of the morning tomorrow until the drier air begins to filter
in. Winds will also back out of the NW overnight. Winds are
currently out of the NE and are still gusty at times along the
coastal TAF sites, but should lower in speed overnight. By the
afternoon hours ceilings should begin to lift with mostly high
MVFR and VFR prevailing by the early evening hours.

Hathaway

&&

.PREV DISCUSSION... /ISSUED 328 PM CDT Wed Oct 24 2018/

DISCUSSION...

Key forecast messages:
- Storms tonight should be fast moving but could still produce
  locally heavy rainfall.
- Storms done and out of area by rush hour Thursday morning.
- Next cold front Sunday night into Monday.
- Dewpoints in the 40s behind the front on Monday? Yes please.
- Return flow with a few showers possible for Halloween. Booo.

NEAR TERM [Through Tonight and Thursday]...

Overall the near term portion of the forecast has not changed
much from the last day. Surface analysis of 20Z observations show
the surface low developing off the coast from Matagorda Bay. The
warm front swings out of it just inland from PSX to GLS with 70
dewpoints just on the coast. Water vapor imagery at the mid and
low level channels picks up on the remnants of Willa or its
associated vorticity. There is also a potent upper level low over
New Mexico which has a strong jet streak pushing up through the
Texas Panhandle. Large scale lift with the vorticity from Willa
should move over the area tonight and likely deepen the surface
low some. It looked like this low may stay just off the coast but
with the warm front pushing just inland, this area of low pressure
may follow along the front as it moves NE tonight. HRRR and a few
of the WRF runs have the surface low just inland and think this
is probably going to be the trend forward. This may open an
opportunity for a few low topped storms to rotate as we have seen
off the coast prompting special marine warnings. Still agree with
SPC that the severe threat will be low since instability will be
marginal at best just inland along the warm front. Any instability
will be driven by warm advection and doubtful there will be true
surface based convection that can truly take advantage of the low
level shear. Nonetheless, something to monitor basically now
through about midnight.

Overall the threat for heavy rainfall will be fairly localized.
The line of showers and storms with this system can produce a good
1 inch of rainfall across the area with maybe 2 inches being the
high end. An isolated 3 inches cannot be ruled out but those areas
may be where there has already been some rainfall today. Highest
totals look to be along the coast with the surface low and warm
front to maybe as far inland as I-10. There does look to be a
second max in rainfall mainly from Brenham to Lufkin northward.

Biggest impacts from the rainfall will be street/urban flooding
with rapid rises on the bayous but bayous should be able to handle
the rainfall. There may be some subtle rises on rivers but mainly
this additional rainfall will just increase how long the rivers
will take to come down from any flood/action stages.

The main timing for convection looks to be basically from 6PM to
9PM with a peak in the activity 9PM to Midnight. Activity should
be moving out of the area after midnight and be done Thursday
morning.

Overpeck

SHORT/LONG TERM [Thursday Night Through Wednesday]...

A cold front will push through the area on the back side of the
low pressure and remnants of Willa for Thursday. This should
allow for low temperatures in the 50s with offshore winds. This
provides a good opportunity to open the windows and air out the
house if you need. The next cold front looks to come through
Sunday night into Monday morning with out any precipitation. Upper
level pattern will be quite favorable for this kind of frontal
passage with a ridge developing over the 4 Corners and a broad
trough over the Great Lakes and eastern half of the U.S. Dewpoints
should drop into the 40s behind this front for even drier
conditions to start next week. The pattern then becomes more
progressive with the upstream ridge moving over the Plains and a
trough developing in its place over the Great Basin. As this
system moves towards the Rockies lee troughing and return flow
develops so there may be a few warm air advection showers for
Halloween.

Overpeck

AVIATION [18Z TAF Issuance]...

Rain, with an isolated thunderstorm, are being seen across the
area. Flight conditions are hovering around the IFR/MVFR boundary,
with most generally improving into MVFR this afternoon. Rain will
become more widespread with conditions degrading largely into IFR
very late this afternoon and evening. Look for that to continue
into the late night, when rain will come to an end. IFR to LIFR
ceilings are expected for several hours later, but relatively
rapid improvement should occur...but not likely until after this
forecast period ends.

Luchs

MARINE...

Winds and seas are generally diminishing across the Gulf waters, and
so the small craft advisory will be allowed to expire as scheduled.
However, caution flags will remain up through at least the evening.
Additionally, locally higher winds and waves can be expected, along
with the potential for waterspouts, through at least this evening.

On the backside of the coastal low, winds will become northwesterly,
with this shift occurring overnight. There may be another brief need
for caution flags late tonight into tomorrow, but conditions will
improve into the end of the week as the coastal low exits the area.

Tides are now running nearly two feet above astronomical tide
levels, and the upcoming low tide is only expected to fall to around
2.5 feet above MLLW. This sets the stage for a high tide this
evening of at least 3.5 feet above MLLW, and 4 feet is not
impossible. Because of this, will keep the current setup of beach
hazard statements and coastal flood advisories in place. However, if
water levels begin rising more than expected, that may have to be
reevaluated. At the very least, flood prone roads are expected to
have water - particularly Highway 87/124, and possibly the Blue
Water Highway as well - around high tide. East to northeast winds
also means that rip currents will also continue to be an issue.

Luchs

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      56  65  52  75  54 / 100   0   0   0   0
Houston (IAH)              60  68  53  75  55 / 100   0   0   0   0
Galveston (GLS)            65  70  60  74  63 / 100   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk from 11 PM this evening to 4 AM CDT
     Thursday for the following zones: Brazoria Islands...
     Galveston Island and Bolivar Peninsula.

     Coastal Flood Advisory until 11 PM CDT this evening for the
     following zones: Brazoria Islands...Galveston Island and
     Bolivar Peninsula.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 11 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston Bay...
     Matagorda Bay...Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

Discussion...43
Aviation...08
Hazardous weather outlook, Oct 24, 4:17 AM CDT, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
417 AM CDT Wed Oct 24 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-437-251200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
417 AM CDT Wed Oct 24 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

The area will see increasing rain chances as the day progresses with
the best coverage for most locations coming during the late afternoon
hours today and on through the early morning hours tomorrow. Isolated
thunderstorms development is possible. Rainfall totals are expected
to average 1 to 2 inches with some isolated higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The weather will be dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today through early Thursday morning.

GMZ330-335-350-355-370-375-TXZ436-438-251200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-Matagorda Islands-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
417 AM CDT Wed Oct 24 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Elevated winds and seas along with the risk of rip currents will persist,
and Small Craft Advisories will likely be in effect at times. Periods
of showers and possible thunderstorms can be expected. Above normal
tide levels could lead to some minor coastal flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous conditions are expected to diminish on Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today through early Thursday morning.

In the hours before

Special weather statement, Oct 24, 5:39 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
539 PM CDT WED OCT 24 2018

TXZ237-238-337-338-242330-
Inland Brazoria TX-Inland Galveston TX-Coastal Galveston TX-
Coastal Brazoria TX-
539 PM CDT WED OCT 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GALVESTON AND
EAST CENTRAL BRAZORIA COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 9 miles east of Angleton, moving northeast at 20 mph.

Winds in excess of 40 mph and very heavy rain will be possible with
this storm.

Locations impacted include...
Alvin, Hitchcock, Liverpool and Chocolate Bayou.

LAT...LON 2907 9528 2917 9536 2938 9527 2930 9507
TIME...MOT...LOC 2238Z 219DEG 20KT 2918 9526

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:26 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris64 min
Oct 24, 7:52 PM CDTSpecial Marine WarningHGX38 min
Oct 24, 8:22 PM CDTSpecial Marine WarningHGX38 min
Oct 24, 8:24 PM CDTSpecial Weather StatementHGXGalveston51 min
Oct 24, 8:33 PM CDTAreal Flood AdvisoryHGXGalveston117 min
Oct 24, 8:59 PM CDTSpecial Marine WarningHGX31 min
Oct 24, 9:11 PM CDTAreal Flood WarningHGXBrazoria, Galveston64 min
Oct 24, 9:15 PM CDTSpecial Weather StatementHGXGalveston30 min
Oct 24, 9:30 PM CDTFlash Flood WarningHGXGalveston2 hr
Oct 24, 9:55 PM CDTSpecial Marine WarningHGX50 min
Oct 24, 10:37 PM CDTAreal Flood AdvisoryHGXGalveston3 hr
Oct 24, 11:15 PM CDTAreal Flood AdvisoryHGXChambers, Galveston, Liberty2 hr
Oct 25, 4:40 AM CDTBeach Hazards StatementHGXGalveston2 hr
Oct 25, 9:36 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend25 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.